Wisconsin, 2023

Ice Storm and Winter Storm in Wisconsin, February 21 to 23, 2023

February 21 to 23, 2023 · NWS ARX · 11 events in 11 counties and zones

A slow moving storm system produced several days of snow across western Wisconsin. The snow began during the afternoon of February 21st and continued on and off into the morning of the 23rd.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A slow moving storm system produced several days of snow across western Wisconsin. The snow began during the afternoon of February 21st and continued on and off into the morning of the 23rd. Initial light snow accumulations area wide became heavier during the night of the 22nd. The highest overall snowfall totals ranged from 12 to 14 inches from Buffalo into Taylor Counties from two separate bands, an initial band during the evening of the 21st and another heavier band through much of the 22nd into the morning of the 23rd. The Governor of Wisconsin declared an energy emergency that would allow for the swift and efficient restoration of any electric power outages. Interstate 94 near Osseo (Trempealeau County) was closed for a period during the morning of the 22nd because of a weather related accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 21, 12:04 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 21, 12:04 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1204 PM CST Tue Feb 21 2023

.UPDATE...
Issued at 1201 PM CST Tue Feb 21 2023

Been evaluating the current observations and the latest hi-
resolution model guidance and at least through Wednesday at 7 am,
the snowfall appears to be nearly on track with the previous
forecast.

Observations and radar at 1145 am show the warm advection /
isentropic lift /280K/ band making steady progress eastward out of
the Dakotas. Most of southwest MN was snowing and accumulating.
Timing places this into Rochester about 2-3 pm and into La Crosse
for the late afternoon rush hour. Roads will get slick quick.

High resolution CAMS have taken a slight /one-half county/ shift
south with this snow band which still lines up well with current
advisories and warnings for this first wave. Through early evening
the current northwest->southeast oriented band will remain
transient until reorienting west->east just north of I-90...and
then snowing all night. Overall, pretty pleased with the continued
predictability for this wave of weather.

Some changes are expected with round two Wednesday and Thursday.
Most likely the southern area onset, south of I-90, will be sleet
and mostly freezing rain, moving in during the late morning hours
Wednesday. A quick icing will occur creating travel hazards within
an hour of onset. The Watch begins at noon, so this will need to
change. Second, the dry punch of air will likely impact the
second system, lowering snow totals, and leading to more of a
period of lower QPF and freezing drizzle further northwest than
originally forecast. We are refining those details, but the big
picture is that the heavier snows will likely be more confined to
the northwest. This is reflected in the latest NBM probabilities
of 12"+ which have dropped to 30%, from 70% 12 hours ago, over
Wabasha county. These probabilities were in the 80-90% range 36
hours ago.

&&

.DISCUSSION...(Today through Monday)
Issued at 410 AM CST Tue Feb 21 2023

Key Messages:

 - Relatively narrow band of moderate to heavy snow affects
   locations north of I-90 tonight into Wednesday morning.
   Heaviest amounts of 5 to 8 inches expected.

 - The second and stronger wave of snow arrives from south to
   north Wednesday afternoon across the entire area. By the time
   the storm ends late Thursday, an additional 8 to 12 inches of
   snow is expected northwest of an Austin, Minnesota to Necedah,
   Wisconsin line. Some locales may see even high snow amounts.

 - Snow amounts decrease to the south of this line, but the threat
   for freezing rain increases. Ice amounts over a quarter of an
   inch are possible along and south of the Highway 14 corridor
   between Wednesday evening and Thursday morning with the risk of
   tree and power line damage amplified by winds gusting to 30 to
   40 mph.

**WINTER STORM DETAILS**

The overall forecast for the upcoming winter storm has not
changed much with this latest update. Headline updates include the
issuance of a winter storm warning for much of southeast
Minnesota and west-central Wisconsin where the confidence is
highest for significant impacts from this event.

Below is the breakdown of the two phases of the event:

THIS AFTERNOON - WED MORNING: Narrow Snow Band North of I-90

Water vapor imagery shows the first round of snow developing over
eastern Montana as a wave of warm air advection and isentropic
ascent produces a narrow zonal frontogenetical band. While the
spurring upper level impulse driving south out of Canada drops to
the SSW and is absorbed into the mean longwave over the West
Coast, the resultant frontogenetical band ripples eastward in the
absence of upper level support. It fuels a relatively narrow band
of moderate to locally heavy snow through early Wednesday morning
before this mesoscale response also fades. The band pivots
overnight as the upstream pattern amplifies, resulting in a
prolonged round of light to moderate snow where ever the band
sets up.

The 21.00Z HREF members are all in agreement with the band
setting up between the I-90 and I-94 corridors, with the majority
of the guidance favoring a northern trajectory closer to or even
north of I-94. The mesoscale nature of the forcing and potential
for a 100-300-mb deep dendritic growth zone raises red flags that
ensemble-based snow forecasts, with their static snow ratios and
averaged amounts, may under-perform in this scenario. While the
blended guidance paints a swath of 3-5 inches--a solid winter
weather advisory--a review of the max snowfall progs from the
21.00Z HREF reveals amounts of 8 to 12 inches from northern
Wabasha County east through Jackson, Taylor, and Clark counties.
Given the pivoting nature of the band overnight, even a modest
snow rate over the course of the 12 hours would yield warning
level snow amounts. The updated forecast is closer to the
probability matched mean of the HREF, which is 4-8 inches within
the heavier band.

There will be a VERY sharp gradient in snowfall amounts to the
south of this band and it is likely that portions of the current
advisory will see little to no snow. The biggest uncertainty now
is exactly where the band sets up with some solutions still as far
south as I-90 and others north of Wisconsin Highway 29. This is a
scenario where we likely won't have a firm grasp on the exact
heading of the snow band until it is on our doorstep, but given
the available information, went ahead with a winter storm warning
for the northern forecast area. This warning spans both segments
of the event through Thursday given that the break between the two
rounds of snow on Wednesday may be only 3-6 hours and road
clearing operations likely just wrapping up as the next round
begins. Increasing northeasterly winds through the day may result
in blowing and drifting of the new snow over any open areas.

WED AFTERNOON - THURSDAY: Heavy Snow North, Wintry Mix South

Arguably the "main show" of this winter storm arrives late
Wednesday afternoon/evening as a lee cyclone pulls off the Front
Range in response to a PV lobe rounding the West Coast longwave
and ejecting to the northeast as a negatively-tilted shortwave.
The stronger return flow ahead of the cyclone pumps a +1 to +3 C
warm nose into the far southern forecast area from Wednesday
afternoon through Thursday morning, overriding a sub-freezing
airmass at the surface. The robustness of the warm nose is still a
feature not fully resolved by the medium range guidance, and as a
result there is lower confidence on the amounts and areal extent
of freezing rain. Gusty northeast winds of 25 to 35 mph may
result in tree and power line damage with any areas that see
appreciable ice accretion overnight.

Widespread moderate to heavy snow occurs to the north of the 0 C
warm nose, with the highest snowfall amounts expected to be along
and north of an Austin, MN to Necedah, WI line where cooler
profiles will promote higher snow ratios. A denser snow falls
south of this line given the warmer profiles. The highest snowfall
rates of 1-2 inches per hour will occur between 00-12Z Thursday
as the surface low pulls northeastward and amplifies the mid-level
frontogenetical zone within a region of low static stability.
Snow rates in the deformation zone taper off through the afternoon
and end by the evening once the low passes through southern
Wisconsin. Northeast winds remain strong through the night and
switch to the north/northwest for the day on Thursday resulting
in blowing and drifting snow issues--especially for open areas
west of the Mississippi River. Can't rule out some whiteout
conditions during this time.

While precipitation type will not be a concern beyond Thursday
mid-morning, the exact placement of the deformation zone will
play a key role in snowfall amounts as a dry slot cutting around
the southern side of the 700-mb cyclone should bring heavier
snowfall to an end quickly once it arrives.

One item of note is that the EPS has trended lower on total snow
amounts over the last four runs. The official forecast was never
as bullish as this cluster (which had amounts of 20-25 inches!),
but the official forecast is now slightly higher than the EPS
ensemble mean. The GEFS remains unphased, though its clustering is
not as tight as the EPS. A review of some dprog/dt plots shows
the EC is de-amplifying the upper level trough ever so slightly
and weakening the lower tropospheric low. While the official
forecast holds the course, this trend will bear monitoring.

FRIDAY - MONDAY: Cold Start, Periods of Snow or Wintry Mix

Canadian high pressure will build south across the region on
Friday with a quick shot of colder temps as NAEFS 850 mb temps
drop to 1 to 2 standard deviations below climo. Wind chills could
fall to 15 to 25 below zero Friday morning with well below average
afternoon high temps in the teens and low 20s.

Some low precip chances exist later Friday/Friday night as mid-
level warm advection develops in response to a progressive
shortwave trough, although impacts look minor. Otherwise, a quiet
weekend is in store with gradually moderating temps, likely
limited somewhat by the snow cover.

Another Pacific trough is forecast to eject northeast from the
Southern Rockies on Monday with robust moisture transport/warm
advection in advance. Although there are still differences with
the evolution of this system, precip chances have been trending
upward (50-60%) with potential for messy mix of precip types as
warmer low- level air moves northward. This will be a system to
watch in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1204 PM CST Tue Feb 21 2023

A snow band will set up this afternoon near the TAF sites and
bring a period of IFR visibilities and accumulating snow. This
band should affect the airfields through the night.

However, the southern edge of the snowband, which will be near the
airfields, will have a very sharp cutoff to higher IFR or MVFR
visibilities. Thus, depending on where that narrow east-west band
sets up, the airfields could either have better or worse
conditions than currently forecast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Wednesday afternoon through Thursday
     afternoon for WIZ041>044-053>055-061.

     Winter Storm Warning from 3 PM this afternoon to 6 PM CST
     Thursday for WIZ032-033.

     Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Wednesday for WIZ041>044-053.

     Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
     for WIZ017-029-034.

MN...Winter Storm Watch from Wednesday afternoon through Thursday
     afternoon for MNZ096.

     Winter Storm Warning from 3 PM this afternoon to 6 PM CST
     Thursday for MNZ079.

     Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Wednesday for MNZ086>088-094-095.

     Winter Storm Warning from noon Wednesday to 6 PM CST Thursday
     for MNZ086>088-094-095.

     Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Wednesday for MNZ096.

IA...Winter Storm Watch from Wednesday afternoon through Thursday
     afternoon for IAZ008>011-018-019-029-030.

&&

UPDATE...Baumgardt
DISCUSSION...Skow/JM
AVIATION...Baumgardt
Hazardous weather outlook, Feb 21, 4:37 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
437 AM CST Tue Feb 21 2023

IAZ008>011-018-019-029-030-WIZ054-055-061-221445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
437 AM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A winter storm watch for a wintry mix of freezing rain and snow
in effect from Wednesday afternoon through Thursday. Best threat
for freezing rain being along and south of Highway 18. Snowfall
amounts increase north of this line, approaching 3 to 6 inches
near the Minnesota border.

.SPOTTER INFORMATION STATEMENT...

Snow and ice reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 2 PM this afternoon.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-221445-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
437 AM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Winter storm warnings and winter weather advisories are in effect
for a narrow band of moderate to heavy snow that impacts
locations north of Interstate 90 tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winter storm watches and warnings are in effect for Wednesday
afternoon through Thursday for heavy snow. Expect significant
travel impacts during this time period with total snowfall amounts
of 6 to 12 inches, possibly higher. Areas of blowing and drifting
snow likely.

.SPOTTER INFORMATION STATEMENT...

Snow and ice reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar is scheduled for 2 PM this afternoon.

KDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 5 winter storm, 1 ice storm. Local standard time, as filed.

Ice Storm, Grant

When
February 21, 2:46 PM CST to February 22, 11:12 PM CST
Where
Grant forecast zone
Reported by
Trained Spotter
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Volunteer snow observers and trained spotters reported that a quarter to four tenths of an inch of ice accumulation across southern Grant County. The highest reported total was four tenths of an inch in Sinsinawa.

Winter Weather, Vernon

When
February 21, 3:18 PM CST to February 23, 5:26 AM CST
Where
Vernon forecast zone
Reported by
Public
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Volunteer snow observers reported that a total of 5 to 7 inches of snow across Vernon County. An initial band of snow on the 21st provided 1 to 2 inches with an additional 4 to 6 inches falling late on the 22nd into the 23rd. The highest reported total was 7.5 inches in La Farge.

Winter Weather, La Crosse

When
February 21, 3:44 PM CST to February 23, 7:00 AM CST
Where
La Crosse forecast zone
Reported by
Public
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Volunteer snow observers reported that a total of 8 to 10 inches of snow fell across La Crosse County. An initial band of snow on the 21st provided 2 to 4 inches with an additional 5 to 7 inches falling late on the 22nd into the 23rd. The highest reported total was 9.8 inches in La Crosse.

Winter Storm, Monroe

When
February 21, 4:00 PM CST to February 23, 7:26 AM CST
Where
Monroe forecast zone
Reported by
Public
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Volunteer snow observers reported that a total of 10 to 13 inches of snow fell across Monroe County. An initial band of snow on the 21st provided 2 to 4 inches with an additional 7 to 9 inches falling on the 22nd into the 23rd. The highest reported total was 13 inches in Tomah.

Winter Weather, Jackson

When
February 21, 4:16 PM CST to February 23, 9:58 AM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

Volunteer snow observers reported that a total of 10 to 12 inches of snow fell across Jackson County. An initial band of snow on the 21st provided 2 to 4 inches with an additional 7 to 8 inches falling from the night of the 22nd into the 23rd. The highest reported total was 12 inches near Pray.

Winter Storm, Buffalo

When
February 21, 4:36 PM CST to February 23, 9:32 AM CST
Where
Buffalo forecast zone
Reported by
CoCoRaHS
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Volunteer snow observers reported that up to 12 inches of snow fell across Buffalo County. An initial band of snow on the 21st provided around 5 inches with an additional 7 inches falling from the 22nd into the 23rd. The highest reported total was 12.5 inches near Montana.

Winter Weather, Trempealeau

When
February 21, 4:36 PM CST to February 23, 9:38 AM CST
Where
Trempealeau forecast zone
Reported by
Public
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Volunteer snow observers reported that a total of 8 to 10 inches of snow fell across Trempealeau County. An initial band of snow on the 21st provided 2 to 4 inches with an additional 4 to 6 inches falling late on the 22nd into the 23rd. The highest reported total was 10.5 inches in Arcadia. Interstate 94 was closed for a period during the morning of the 22nd because of a weather-related accident.

Winter Storm, Juneau

When
February 21, 4:52 PM CST to February 23, 7:36 AM CST
Where
Juneau forecast zone
Reported by
Public
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Volunteer snow observers reported that a total of 10 to 13 inches of snow fell across Juneau County. An initial band of snow on the 21st provided 2 to 4 inches with an additional 8 to 10 inches falling from the 22nd into the 23rd. The highest reported total was 13 inches in New Lisbon.

Winter Weather, Adams

When
February 21, 4:52 PM CST to February 23, 7:42 AM CST
Where
Adams forecast zone
Reported by
Public
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

Volunteer snow observers reported that a total of 8 to 10 inches of snow fell across Adams County. An initial band of snow on the 21st provided 2 to 4 inches with an additional 4 to 6 inches falling late on the 22nd into the 23rd. The highest reported total was 9.5 inches near Brooks.

Winter Storm, Clark

When
February 21, 5:04 PM CST to February 23, 9:50 AM CST
Where
Clark forecast zone
Reported by
Public
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Volunteer snow observers reported that a total of 10 to 13 inches of snow fell across Clark County. An initial band of snow on the 21st provided 4 to 5 inches with an additional 8 to 9 inches falling from the 22nd into the 23rd. The highest reported total was 13 inches near Neillsville.

Winter Storm, Taylor

When
February 22, 1:50 PM CST to February 23, 8:00 AM CST
Where
Taylor forecast zone
Reported by
Public
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Volunteer snow observers reported that a total of 10 to 13 inches of snow fell across Taylor County from the 22nd into the 23rd. The highest reported total was 14 inches in Dorchester.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1083379, 1082997, 1082994, 1082986, 1082993, 1082983, 1082996, 1082985, 1082991, 1082984, 1082987.